Document Detail


Auditory hallucinations associated with nitrofurantoin use: case report and review of the literature.
MedLine Citation:
PMID:  25123143     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
OBJECTIVE: In this case report, we present an 83-year-old Caucasian immune-competent woman with Alzheimer's disease and organic personality disorder who developed auditory hallucinations when treated with two nitrofurantoin (NF) tablets (100 mg) every 12 h because of acute cystitis due to extended-spectrum-β-lactamase-positive Escherichia coli. An 83-year-old Caucasian woman with Alzheimer's disease developed auditory hallucinations 2 days after intake of two NF tablets (100 mg) daily. After thorough discussion, it was decided not to rechallenge with NF because of the serious adverse effect. After NF discontinuation suggested by clinical pharmacist and switching to imipenem 500 mg and cilastatin 500 mg three times daily for 7 days, symptoms significantly improved the next day. No other drugs known to interact with NF were administered.
DISCUSSION: NF-induced adverse effects have been reported frequently, but NF-induced auditory hallucinations with early onset in an immune-competent geriatric patient, without previous reported hallucinations or seizures, have not been reported in the literature. Scoring according to the Naranjo adverse drug reaction scale revealed a probable relationship between auditory hallucinations and NF use in our patient (6 points). The exact mechanism for the central nervous system (CNS) toxicity of NF in this patient is not known, but we believe that the CNS penetration of NF may result in the accumulation of toxic drug levels in CNS.
CONCLUSION: This case report can be used to remind clinicians and clinical pharmacists of keeping in mind the potential of NF associated with auditory hallucinations, which can be easily confused with more serious conditions.
Authors:
Matej Stuhec
Related Documents :
3447073 - Pleomorphic xanthoastrocytoma in a 62-year-old male.
1949923 - A case of htlv-i associated myelopathy(ham) in korea.
24716043 - Primary pleural benign myxoid schwannoma in an 18-year-old female: a case report and li...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-8-15
Journal Detail:
Title:  Wiener klinische Wochenschrift     Volume:  -     ISSN:  1613-7671     ISO Abbreviation:  Wien. Klin. Wochenschr.     Publication Date:  2014 Aug 
Date Detail:
Created Date:  2014-8-15     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  21620870R     Medline TA:  Wien Klin Wochenschr     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Vernacular Title:
Akustische Halluzinationen im Zusammenhang mit dem Einsatz von Nitrofurantoin: Fallbericht und Literaturüberblick.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Effectiveness and safety of ciclesonide in the treatment of patients with persistent allergic or non...
Next Document:  Bronze, silver and gold: functionalized group 11 organotin sulfide clusters.